Kentucky, 2001

Damaging Wind in Kentucky, February 24, 2001

February 24, 2001 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 24, 1:45 PM CST, 9 hours 1 minute earlier.

Area forecast discussion, Feb 24, 1:45 PM CST, 9 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
145 PM CST SAT FEB 24 2001

MAIN PROBLEMS WITH ZONES WILL BE TIMING ENDING OF PRECIP TONIGHT/
WIND SPEEDS/POSSIBLE FLOODING THEN SKY/TEMPS ON SUNDAY.

MAIN SQUALL LINE JUST ENTERING WEST ARK AT 19Z. MODELS NOW VERY
CLOSE ON ALL FEATURES. WILL USE BLEND OVERALL...TWEAKING WITH
MESOETA HERE AND THERE.

SFC WINDS SHOULD MAX OUT THIS EVENING BEFORE SQUALPA/FROPA. WILL
MAINTAIN WINDY WORDING IN ZONES. THINK SPEEDS WILL HOLD IN 20 TO 35
MPH RANGE NEGATING NEED FOR WIND ADVISORY. DRY SLOT SHOULD HAVE
PASSED MOST OF THE PAH FA BY 2 AM. PARTIAL CLEARING WILL BE USED
SINCE MODELS SHOW SOME 1000-850MB MOISTURE LINGERING BEHIND FRONT.
THIS SAME MOISTURE WILL ALSO LOITER INTO SUNDAY AND CU RULES/
SOUNDING PROFILES SUPPORT DIURNAL BUILDUPS...WILL CONTINUE WITH
VARIABLE CLOUDINESS WORDING.  WILL BE BREEZY INITIALLY ON SUNDAY
MORNING MOST ZONES...ESPECIALLY NORTH. MAY CHOOSE TO ADD THIS TO
ZONES...THEN TALK ABOUT WINDS DIMINISHING LATE.  WILL TAKE BLEND OF
FWC AND MAV MINS FOR MOST PART.

BASED ON FFG VALUES AND HPC ESTIMATES WILL NOT CONSIDER FFA. SQUALL
LINE MAY SPEED UP LATER TODAY AS ENERGY PUNCHES AROUND BOTTOM OF LOW
ANYWAY...LIMITING TOTAL QPF.

SOME CLEARING SUNDAY NIGHT AS DIURNAL CU BURNS OFF. WITH SOME HIGH LEVEL
MOISTURE WILL CONTINUE PARTLY CLOUDY WORDING. NEXT PAC SYSTEM NOW
SLAMMING INTO CALIF COAST FORECAST TO CUTOFF. MOISTURE EJECTING OUT
OF THIS SYSTEM IN SOUTHERN STREAM WILL BEGIN ARRIVING MONDAY. WILL
CHANGE MONDAY SKY WORDING TO INCREASING CLOUDINESS. CHANCE POPS WILL
BE INTRODUCED IN WESTERN ZONES MONDAY NIGHT FOR SHOWERS AS ORGANIZED
ENERGY PULLS OUT OF SW COMBINED WITH ARCTIC FRONT FROM THE NORTH.

PROXIMITY OF ARCTIC AIR SHOULD MAKE MIDWEEK STRETCH INTERESTING.
PRECIP SHOULD EXIT AREA WEDNESDAY. COULD END AS SNOW. WILL REFLECT
THIS FOR NORTHERN ZONES BUT WILL LEAVE AS RAIN IN SOUTHERN ZONES FOR
NOW. MRF BRINGS OCCASIONAL BATCHES OF MOISTURE ACROSS THE REGION
THURSDAY THROUGH SATURDAY. ALL IN ALL PARTLY TO MOSTLY THRU
SATURDAY...BUT WILL HOLD OFF ON MENTIONING PRECIP FOR NOW.

.PAH...NONE.

SDB

In the hours before

Special weather statement, Feb 24, 7:25 PM CST, 3 hours 21 minutes before
MOZ076-086-087-109>111-114-250200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
725 PM CST SAT FEB 24 2001

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOUTHEAST
MISSOURI UNTIL 900 PM...

AT 720 PM...A LINE OF THUNDERSTORMS EXTENDED FROM POPLAR BLUFF TO
GREENVILLE AND SILVER LAKE MISSOURI. THIS LINE WAS MOVING EAST AT
45 MPH...AND WILL LIKELY REACH NEAR JACKSON...VANDUSER AND NEW
MADRID BY 800 PM. THESE STORMS MAY PRODUCE HOURLY RAINFALL TOTALS
FROM A HALF INCH TO THREE QUARTER OF AN INCH. IN ADDITION TO THE
HEAVY RAIN...GUSTY WINDS OF 35 TO 45 MPH...AS WELL AS FREQUENT
LIGHTNING.

THE HEAVY RAIN MAY CAUSE BRIEF PONDING OF WATER ON ROADWAYS AS WELL
AS FILL CREEKS AND DITCHES TO BANKFULL.
Local storm report, Feb 24, 8:27 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH, KY
827 PM CST SAT FEB 24 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    MARSTON                   MO   60 MPH TSTM WIND GUST
02/24/01   NEW MADRID                     POWER LINES DOWN REPORTED
                                          BY LAW ENFORCEMENT

0819 PM    CHARLESTON                MO   .75 INBCH HAIL
02/24/01   MISSISSIPPI                    WINDS IN EXCESS OF 60 MPH
                                          REPORTED BY LAW ENFORCEMENT
Local storm report, Feb 24, 8:41 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH, KY
841 PM CST SAT FEB 24 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    ARLINGTON                 KY   65 MPH TSTM WIND GUST
02/24/01   CARLISLE                       PERSISTED FOR 10 TO 15
                                          MINUTES AT NUMEROUS
                                          LOCATIONS ACROSS COUNTY
                                          ...REPORTED BY LAW
                                          ENFORCEMENT

0830 PM    CAPE GIRARDEAU            MO   WIND DAMAGE
02/24/01   CAPE GIRARDEAU                 TREES DOWN ON ROUTE 439

0820 PM    ULLIN                     IL   60 MPH TSTM WIND GUST
02/24/01   PULASKI
Special weather statement, Feb 24, 9:14 PM CST, 1 hour 32 minutes before
ILZ080-084-088-092-MOZ076-086-087-100-107>111-114-250345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
914 PM CST SAT FEB 24 2001

...SEVERE THUNDERSTORM WATCH NUMBER 33 HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR SOUTHEAST
MISSOURI AND PARTS OF SOUTHWEST ILLINOIS HAS EXPIRED. SHOWERS AND A
FEW STORMS WILL LINGER UNTIL AROUND MIDNIGHT...BUT THE THREAT OF
SEVERE WEATHER HAS ENDED THERE.

SEVERE THUNDERSTORM WATCH NUMBER 35 CONTINUES IN EFFECT UNTIL 100 AM
FOR WESTERN KENTUCKY...SOUTHWEST INDIANA...AND PARTS OF SOUTHERN
ILLINOIS TO THE EAST OF CARBONDALE AND CAIRO. MISSISSIPPI COUNTY IN
MISSOURI ALSO REMAINS UNDER WATCH 35 UNTIL 100 AM.

YORK
Local storm report, Feb 24, 9:27 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH, KY
927 PM CST SAT FEB 24 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    WICKLIFFE                 KY   WIND DAMAGE
02/24/01   BALLARD                        3 TREES DOWN IN THE
                                          WICKLIFFE AREA REPORTED BY
                                          SPOTTERS

0844 PM    MOUNDS                    IL   WIND DAMAGE
02/24/01   PULASKI                        UTILITY POLE SNAPPED
                                          REPORTED BY LAW ENFORCEMENT

0820 PM    WATER VALLEY              KY   .88 INCH HAIL
02/24/01   HICKMAN                        LAW ENFORCEMENT ALSO
                                          REPORTED TREES DOWN

0905 PM    CLINTON                   KY   .88 INCH HAIL
02/24/01   HICKMAN

0925 PM    HEATH                     KY   WIND DAMAGE
02/24/01   MCCRACKEN                      LARGE TREE LIMBS AND POWER
                                          LINES DOWN REPORTED BY
                                          EMERGENCY MANAGER
Local storm report, Feb 24, 10:26 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH, KY
1026 PM CST SAT FEB 24 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    MAYFIELD                  KY   60MPH NON TSTM WIND GUST
02/24/01   GRAVES                         TREES WERE BLOWN DOWN.
                                          REPORTED BY LAW ENFORCEMENT

0900 PM    KUTTAWA                   KY   60 MPH NON TSTM WIND GUST
02/24/01   LYON                           LAW ENFORCEMENT REPORTED
                                          TREES DOWN. CAUSED BY
                                          GRADIENT WINDS.

0955 PM    COLDWATER                 KY   .75 INCH HAIL
02/24/01   CALLOWAY                       FROM COLDWATER TO TRI
                                          CITY. REPORTED BY EMERGENCY
                                          MANAGER.

1018 PM    NEW CONCORD               KY   70 MPH TSTM WIND GUST
02/24/01   CALLOWAY                       NUMEROUS TREES DOWN.
                                          SPOTTERS ESTIMATE 60 TO 70
                                          MPH WINDS OVER SOUTHEAST
                                          PORTION OF COUNTY.

1011 PM    HAZEL                     KY   WIND DAMAGE
02/24/01   CALLOWAY                       TREE FELL ON CAR. REPORTED
                                          BY EMERGENCY MANAGER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Christian

When
February 24, 10:46 PM CST
Where
Christian County, 10 mi S of Hopkinsville
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
36.700, -87.483

A few trees were down across the south part of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2001Every state in 2001This day in weather historyWarnings in Kentucky, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5231978.